Article Text

Download PDFPDF
Aortic ulceration in a tocilizumab-treated patient with Takayasu arteritis
  1. Emily J Liebling1,
  2. Rosemary Peterson1,
  3. Teresa Victoria2,
  4. Jon M Burnham1
  1. 1 Division of Rheumatology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania, USA
  2. 2 Division of Radiology, The Children's Hospital of Philadelphia, Philadelphia, Pennsylvania, USA
  1. Correspondence to Dr Emily J Liebling, Division of Rheumatology, The Children’s Hospital of Philadelphia, Philadelphia PA 19104, USA; lieblinge{at}email.chop.edu

Statistics from Altmetric.com

In the first randomised, placebo-controlled trial evaluating the efficacy and safety of tocilizumab in patients with Takayasu arteritis, Nakaoka et al’s1 findings favour tocilizumab over placebo regarding time to relapse, as measured by clinical, laboratory and imaging metrics; infection served as the most common adverse event. In contrast, we report a patient with Takayasu arteritis disease progression that culminated in aortic ulceration while on tocilizumab therapy.

A 16-year-old girl presented with constitutional symptoms, anaemia of chronic inflammation, elevated erythrocyte sedimentation rate and C reactive protein levels, and imaging evidence of large vessel vasculitis in the chest and abdomen. CT and MR angiography showed vessel wall thickening, oedema and enhancement of the main pulmonary arteries, abdominal aorta and its branches, as well as luminal narrowing of the superior mesenteric artery (SMA). Initial treatment with high-dose steroids, methotrexate and infliximab, a chimeric monoclonal antibody to tumour necrosis factor-alpha (TNF-α), resulted in rapid improvement of …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles